The Annals of Probability

Exact convergence rate and leading term in central limit theorem for student’s t statistic

Peter Hall and Qiying Wang

Full-text: Open access

Abstract

The leading term in the normal approximation to the distribution of Student’s t statistic is derived in a general setting, with the sole assumption being that the sampled distribution is in the domain of attraction of a normal law. The form of the leading term is shown to have its origin in the way in which extreme data influence properties of the Studentized sum. The leading-term approximation is used to give the exact rate of convergence in the central limit theorem up to order n1/2, where n denotes sample size. It is proved that the exact rate uniformly on the whole real line is identical to the exact rate on sets of just three points. Moreover, the exact rate is identical to that for the non-Studentized sum when the latter is normalized for scale using a truncated form of variance, but when the corresponding truncated centering constant is omitted. Examples of characterizations of convergence rates are also given. It is shown that, in some instances, their validity uniformly on the whole real line is equivalent to their validity on just two symmetric points.

Article information

Source
Ann. Probab., Volume 32, Number 2 (2004), 1419-1437.

Dates
First available in Project Euclid: 18 May 2004

Permanent link to this document
https://projecteuclid.org/euclid.aop/1084884856

Digital Object Identifier
doi:10.1214/009117904000000252

Mathematical Reviews number (MathSciNet)
MR2060303

Zentralblatt MATH identifier
1060.62019

Subjects
Primary: 60F05: Central limit and other weak theorems
Secondary: 62E20: Asymptotic distribution theory

Keywords
Berry–Esseen theorem characterization of rate of convergence domain of attraction Edgeworth expansion random norm rate of convergence self-normalized sum Studentize

Citation

Hall, Peter; Wang, Qiying. Exact convergence rate and leading term in central limit theorem for student’s t statistic. Ann. Probab. 32 (2004), no. 2, 1419--1437. doi:10.1214/009117904000000252. https://projecteuclid.org/euclid.aop/1084884856


Export citation

References

  • Anscombe, F. J. (1950). Table of the hyperbolic transformation $\sinh\mo\sqrt x$. J. Roy. Statist. Soc. Ser. A 113 228--229.
  • Arov, D. Z. and Bobrov, A. A. (1960). The extreme members of a sample and their role in the sum of independent variables. Teor. Veroyatnost. i Primenen. 5 415--435.
  • Bentkus, V., Bloznelis, M. and Götze, F. (1996). A Berry--Esséen bound for Student's statistic in the non-i.i.d. case. J. Theoret. Probab. 9 765--796.
  • Bentkus, V. and Götze, F. (1996). The Berry--Esseen bound for Student's statistic. Ann. Probab. 24 491--503.
  • Bentkus, V., Götze, F. and van Zwet, W. R. (1997). An Edgeworth expansion for symmetric statistics. Ann. Statist. 25 851--896.
  • Bickel, P. J., Götze, F. and van Zwet, W. R. (1986). The Edgeworth expansion for $U$-statistics of degree two. Ann. Statist. 14 1463--1484.
  • Bloznelis, M. and Putter, H. (1998). One term Edgeworth expansion for Student's $t$ statistic. In Probability Theory and Mathematical Statistics. Proceedings of the Seventh Vilnius Conference (B. Grigelionis et al., eds.) 81--98.
  • Bloznelis, M. and Putter, H. (2002). Second order and bootstrap approximation to Student's statistic. Theor. Veroyatnost. i Primenen. 47 374--381.
  • Bowman, K. O., Beauchamp, J. J. and Shenton, L. R. (1977). The distribution of the $t$-statistic under nonnormality. Internat. Statist. Rev. 45 233--242.
  • Chibisov, D. M. (1980). Asymptotic expansion for the distribution of statistics admitting a stochastic expansion. I. Teor. Veroyatnost. i Primenen. 25 745--756.
  • Chibisov, D. M. (1984). Asymptotic expansions and deficiencies of tests. In Proceedings of the International Congress of Mathematicians (Z. Ciesielski and C. Olech, eds.) 1 1063--1079. PWN, Warsaw.
  • Cressie, N. (1980). Relaxing assumptions in the one-sample $t$-test. Austral. J. Statist. 22 143--153.
  • Darling, D. A. (1952). The influence of the maximum term in the addition of independent random variables. Trans. Amer. Math. Soc. 73 95--107.
  • Dwass, M. (1966). Extremal processes. II. Illinois J. Math. 10 381--391.
  • Efron, B. (1969). Student's $t$-test under symmetry conditions. J. Amer. Statist. Assoc. 64 1278--1302.
  • Egorov, V. A. (1996). On the asymptotic behavior of self-normalized sums of random variables. Teor. Veroyatnost. i Primenen. 41 643--650.
  • Friedrich, K. O. (1989). A Berry--Esseen bound for functions of independent random variables. Ann. Statist. 17 170--183.
  • Gayen, A. K. (1949). The distribution of ``Student's'' $t$ in random samples of any size drawn from nonnormal universes. Biometrika 36 353--369.
  • Gayen, A. K. (1950). Significance of difference between the means of two nonnormal samples. Biometrika 37 399--408.
  • Gayen, A. K. (1952). The inverse hyperbolic sine transformation on Student's $t$ for nonnormal samples. Sankhyā 12 105--108.
  • Giné, E., Götze, F. and Mason, D. (1997). When is the Student $t$-statistic asymptotically standard normal? Ann. Probab. 25 1514--1531.
  • Gossett, W. S. (1908). The probable error of a mean. Biometrika 6 1--25.
  • Griffin, P. S. and Mason, D. M. (1991). On the asymptotic normality of self-normalized sums. Math. Proc. Cambridge Philos. Soc. 109 597--610.
  • Hahn, M. G. and Zhang, G. (1998). Distinctions between the regular and empirical central limit theorems for exchangeable random variables. Progr. Probab. 43 111--143.
  • Hall, P. (1978). On the extreme terms of a sample from the domain of attraction of a stable law. J. London Math. Soc. 18 181--191.
  • Hall, P. (1982). Rates of Convergence in the Central Limit Theorem. Pitman, London.
  • Hall, P. (1984). On the influence of extremes on the rate of convergence in the central limit theorem. Ann. Probab. 12 154--172.
  • Hall, P. (1987). Edgeworth expansion for Student's $t$ statistic under minimal moment conditions. Ann. Probab. 15 920--931.
  • Hall, P. (1988). On the effect of random norming on the rate of convergence in the central limit theorem. Ann. Probab. 16 1265--1280.
  • Hall, P. and Heyde, C. C. (1980). Martingale Limit Theory and its Application. Academic Press, New York.
  • Hall, P. and Wang, Q. (2003). Exact convergence rate and leading term in central limit theorem for Student's $t$ statistic. Statistics Research Reports SRR03-001, Centre for Mathematics and Its Applications, Australian National University. Available at wwwmaths. anu.edu.au/research.reports.
  • Hyrenius, H. (1950). Distribution of ``Student''--Fisher's $t$ in samples from compound normal functions. Biometrika 37 429--442.
  • Lepage, R., Woodroofe, M. and Zinn, J. (1981). Convergence to a stable distribution via order statistics. Ann. Probab. 9 624--632.
  • Logan, B. F., Mallows, C. L., Rice, S. O. and Shepp, L. A. (1973). Limit distributions of self-normalized sums. Ann. Probab. 1 788--809.
  • Petrov, V. V. (1975). Sums of Independent Random Variables. Springer, New York.
  • Prawitz, H. (1972). Limits for a distribution, if the characteristic function is given in a finite domain. Skand. Aktuarietidskr. 55 138--154.
  • Putter, H. and van Zwet, W. R. (1998). Empirical Edgeworth expansions for symmetric statistics. Ann. Statist. 26 1540--1569.
  • Resnick, S. I. (1986). Point processes, regular variation and weak convergence. Adv. in Appl. Probab. 18 66--138.
  • Slavova, V. V. (1985). On the Berry--Esseen bound for Student's statistic. Stability Problems for Stochastic Models. Lecture Notes in Math. 1155 355--390. Springer, Berlin.
  • van Zwet, W. R. (1984). A Berry--Esseen bound for symmetric statistics. Z. Wahrsch. Verw. Gebiete 66 425--440.
  • Wallace, D. L. (1958). Asymptotic approximations to distributions. Ann. Math. Statist. 29 635--654.
  • Wang, Q. and Jing, B.-Y. (1999). An exponential nonuniform Berry--Esseen bound for self-normalized sums. Ann. Probab. 27 2068--2088.
  • Wang, Q., Jing, B.-Y. and Zhao, L. C. (2000). The Berry--Esseen bound for Studentized statistics. Ann. Probab. 28 511--535.